Background: Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis (SJS/TEN) is a dermatologic emergency characterized by extensive epidermal detachments. The most frequent etiology is drug reaction within an interval of the last 8 weeks. SJS/TEN may occur in any age, race, and gender; however, there is an increased risk in patients over 65. SJS and TEN are differentiated based on the extent of epidermal detachments, which is <10% in SJS, 10-30% in SJS-TEN overlap, and >30% in TEN. This case study aims to evaluate the Lamotrigine-induced Stevens-Johnson Syndrome Toxic Epidermal Necrolysis (SJS/TEN) overlap with transaminitis in an Asian female.
Case Presentation: A 34-year-old woman presented with a pruritic and burning rash on almost all body parts. The suspected causative drug was lamotrigine, which she consumed within the last 2 weeks. Mucosal involvement was also found on the lips and genital mucosal. The affected body surface area was approximately 20%, with a positive Nikolsky sign. Laboratory studies showed elevated liver function tests. Based on the history, physical examination, and biopsy, the patient was diagnosed with SJS/TEN overlap. The suspected causative drug was immediately stopped, and supportive and systemic corticosteroid treatments were provided. The SCORTEN was 2, with a mortality rate of 12.1%. After a few days, the patient's condition had improved, the liver function test was normal, and there was no significant complication.
Conclusion: SJS-TEN is a part of epidermal necrolysis, characterized by an extensive epidermal detachment. The management of SJS/TEN includes early detection, immediately stopping the suspected drugs, administering systemic corticosteroids, and other supportive treatments.